Tolerance to cannabidiol may exist, potentially limiting its efficacy as an antiseizure therapy in the long-term management of epilepsy.
NEW ORLEANS — Findings from a study showed tolerance to cannabidiol exists which may limit its efficacy as an antiseizure therapy in the long-term management of epilepsy. The data were presented at the 72nd American Epilepsy Society Annual Meeting, held November 30 to December 4, 2018.
“CBD is a good option for children and adults with certain kinds of epilepsy, but as with anti-epileptic drugs (AEDs), it can become less effective over time and the dose may need to be increased to manage the seizures,” said Shimrit Uliel-Sibony, MD, lead author of the study and head of the pediatric epilepsy service at Tel Aviv Sourasky Medical Center’s Dana-Dwek Children’s Hospital, Israel.
Dr Uliel-Sibony and colleagues aimed to evaluate the rate of tolerance to cannabinoids in the treatment of epilepsy among children and adults. They conducted a prospective review (N=92) of patients aged 1 to 37 years (mean age 11.8 years) who had treatment-resistant epilepsy from March 2014 to September 2017.
In the study, tolerance was defined as either the need to increase medication dose 30% or more after reduction of efficacy, or a 30% or more decrease in response leading to increased seizures.
Study patients were given cannabis oil extract (CBD:THC ratio 20:1) for a mean 19.8 months. A 50% reduction in average monthly seizure frequency was seen in 57% (n=53) of patients, demonstrating treatment efficacy. Tolerance, however, was seen in nearly one-third of those patients (32% [n=17]) after an average of 7.3 months (range 1 to 24 months) at an average dose of 12.6 mg/kg daily.
After a dose increase to overcome the effect of tolerance, 12 patients achieved their previous response level and 15 patients reported a “satisfying but less than prior response level.” Further, about one-third of patients discontinued CBD therapy due to lack of efficacy or due to adverse events, which included sleepiness and gastrointestinal issues.